Neonatal exposure to a combination of N-Methyl-D-aspartate and γ-aminobutyric acid type A receptor anesthetic agents potentiates apoptotic neurodegeneration and persistent behavioral deficits
2007 (English)In: Anesthesiology, ISSN 0003-3022, E-ISSN 1528-1175, Vol. 107, no 3, 427-436 p.Article in journal (Refereed) Published
Background: During the brain growth spurt, the brain develops and modifies rapidly. In rodents this period is neonatal, spanning the first weeks of life, whereas in humans it begins during the third trimester and continues 2 yr. This study examined whether different anesthetic agents, alone and in combination, administered to neonate mice, can trigger apoptosis and whether behavioral deficits occur later in adulthood.
Methods: Ten-day-old mice were injected subcutaneously with ketamine (25 mg/kg), thiopental (5 mg/kg or 25 mg/kg), propofol (10 mg/kg or 60 mg/kg), a combination of ketamine (25 mg/kg) and thiopental (5 mg/kg), a combination of ketamine (25 mg/kg) and propofol (10 mg/kg), or control (saline). Fluoro-Jade staining revealed neurodegeneration 24 h after treatment. The behavioral tests-spontaneous behavior, radial arm maze, and elevated plus maze (before and after anxiolytic)-were conducted on mice aged 55-70 days.
Results: Coadministration of ketamine plus propofol or ketamine plus thiopental or a high dose of propofol alone significantly triggered apoptosis. Mice exposed to a combination of anesthetic agents or ketamine alone displayed disrupted spontaneous activity and learning. The anxiolytic action of diazepam was less effective when given to adult mice that were neonatally exposed to propofol.
Conclusion: This study shows that both a γ-aminobutyric acid type A agonist (thiopental or propofol) and an N-methyl-d-aspartate antagonist (ketamine) during a critical stage of brain development potentiated neonatal brain cell death and resulted in functional deficits in adulthood. The use of thiopental, propofol, and ketamine individually elicited no or only minor changes.
Place, publisher, year, edition, pages
2007. Vol. 107, no 3, 427-436 p.
Medical and Health Sciences
IdentifiersURN: urn:nbn:se:uu:diva-11526DOI: 10.1097/01.anes.0000278892.62305.9cISI: 000249297200011PubMedID: 17721245OAI: oai:DiVA.org:uu-11526DiVA: diva2:39295